Why Am I Bleeding While on Birth Control?

blue and white labeled box

Irregular bleeding is pretty common for the first three months of taking birth control pills as your body adjusts to the hormones. If the spotting is heavy, see your doctor.

Spotting is also more likely with low-dose pills (like the progestin-only mini pill), and can occur even when you take your pill at the same time every day.

Causes

Breakthrough bleeding while on birth control isn’t uncommon but it does have to be kept an eye on. Light spotting is not as worrisome but if it becomes heavy or continues for a few days, it might be time to talk to your doctor about switching to another form of contraception. The most common cause of spotting is when you are taking a combination pill that contains the hormones estrogen and progestin. This type of pill can cause what is called withdrawal bleeding. This happens when you take a pill-free period or inactive (pills) day and the body has to “catch up” on the hormone levels.

This type of spotting is lighter than the normal menstrual period. The reason this happens is because the contraceptive pill suppresses ovulation and stops the typical cycling of reproductive hormones, which are what causes your period.

Another reason you might be spotting while on birth control is because you have recently started using the pill or have switched to a different type of birth control method. This can cause your body to have to play catch up with the new hormones, causing breakthrough bleeding until it is in balance again. Spotting can also be caused by other health issues like infections or diseases like endometriosis that make the lining of your uterus grow thicker.

Find More:  Why Am I Gaining Weight After Stopping Birth Control?

Symptoms

The first few months of taking birth control pills is when most people experience spotting. This is usually a small amount of bleeding, but some women have heavier spotting episodes. This is because the hormone levels in the pill fluctuate, and the uterine lining needs to adjust. It is also common to experience spotting when switching from one kind of pill to another, or to a progestin-only pill (like the mini-pill) from a combination pill that contains estrogen. Spotting is also more likely if you skip or take your pill late, and it can be more common with monophasic pills (the same dose of hormones every day) than a triphasic pill that changes the dosage over the course of the cycle.

Whether you’re on the pill or using an implant, ring, or patch, it’s important to talk to your doctor about this spotting so they can make sure you’re getting the right birth control for you. They may recommend lowering the dosage or trying a different kind of birth control altogether.

However, light spotting does not mean your pill isn’t working as it should. If you’re consistently taking the pill and are following all of the other precautions, it is very unlikely to be a sign of pregnancy. In some cases, the bleeding is caused by other health issues. For example, chlamydia can cause light spotting, so it’s important to get screened with STI prevention and treatment.

Find More:  How Long Does it Take For Oral Birth Control to Get Out of Your System?

Treatment

It’s a good idea to speak with your doctor if you experience heavy or persistent spotting while on birth control. Breakthrough bleeding usually happens in the first few months of starting hormonal birth control and tends to go away on its own, but if it persists or is particularly intense, it’s always best to get checked out.

Your doctor will want to check in with you about your hormone levels and health history to see if there are any underlying causes of the spotting. If the spotting continues to occur regularly, they may suggest switching to another pill type or to a nonhormonal form of birth control like the ring or patch.

It is important to know that spotting on the pill is not indicative of pregnancy, as it’s typically caused by the pill stopping your body from going through its normal reproductive cycle. This includes ovulation, the growth of the uterine lining, and your natural period.

The most common cause of spotting on the pill is when you take your pill at the wrong time or miss one. This can change the amount of estrogen and progestin you receive, which can cause your uterine lining to shed too early and lead to spotting. To prevent this, be sure to take your pill at the same time every day and don’t miss any pills.

Find More:  How to Get Rid of Bloating After Stopping Birth Control

Prevention

Taking birth control at the same time every day helps maintain consistent levels of hormones in your body. Having a regular menstrual cycle can also help prevent irregular bleeding and spotting.

If you’re experiencing spotting while on the pill, you may want to switch to another form of hormonal contraception. If the spotting is heavy or frequent, talk to your doctor to rule out more serious health conditions that may be contributing to your symptoms.

Most people experience some type of spotting while on the pill. Breakthrough bleeding is a spotting episode that happens outside of your normal menstrual cycle. It typically looks like light red or dark reddish-brown blood and is usually lighter than your regular period. This type of spotting is not harmful and does not mean that your birth control isn’t working (1).

Most spotting on the pill occurs during the first 3 months of using oral contraceptives, especially those with estrogen and progestin. It can also happen when you’re switching to a new type of birth control or if your hormone levels are out of balance. This is a common side effect of birth control and it should eventually resolve itself. You can avoid spotting while on the pill by choosing a low-dose hormonal method or talking to your doctor about trying a different type of birth control.

Leave a Reply

Your email address will not be published. Required fields are marked *

Related Posts